Alert archive / North Carolina / Flash Flood Warnings in 2016

Flash Flood Warning 12, NWS Raleigh, NC

July 16, 2016Wake County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Jul 16, 2016, 7:14 PM EDT for Wake County, North Carolina. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2016, 7:14 PM EDT (23:14 UTC)
Expired
Jul 16, 2016, 9:45 PM EDT
In force
3 hr
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Flood severity
None

County Wake County, NC

The radar

The Raleigh/Durham radar (KRAX), 36 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 9:15 PM EDTFLASH FLOOD2 Wsw Raleigh, NCWATER RESCUE AT LAKE BOONE TRAIL AND I-440.
Jul 16, 9:20 PM EDTFLASH FLOOD2 Nw Raleigh, NCWATER RESCUE AT GLENWOOD AVE AND CREEDMOOR ROAD.
Jul 16, 9:32 PM EDTFLASH FLOODCary, NCMULTIPLE WATER RESCUES IN CARY, INCLUDING AT CARY PARKWAY AND SADDLE CREEK, HIGH HOUSE ROAD AND DAVIS DRIVE, HARRISON AVENUE AND WESTON PARKWAY, AND CARY PARKWAY AND HIGH HOUSE ROAD.
Jul 16, 9:45 PM EDTFLASH FLOOD1 S Cary, NCWATER UP TO THE ELECTRICAL OUTLETS IN BASEMENT OF A HOME ON PLANTATION DRIVE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 121 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.2 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2016-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 242 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2016-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
242 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
882 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

667 
WGUS52 KRAH 162314
FFWRAH
NCC183-170145-
/O.NEW.KRAH.FF.W.0012.160716T2314Z-160717T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
714 PM EDT SAT JUL 16 2016

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WAKE COUNTY IN CENTRAL NORTH CAROLINA...

* UNTIL 945 PM EDT
  
* AT 712 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY
  HEAVY RAIN EXTENDING FROM APEX TO RALEIGH. THESE STORMS WERE
  MOVING SLOWLY NORTHEAST AT 20 MPH. FLASH FLOODING IS EXPECTED TO
  BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  RALEIGH...CARY...WAKE FOREST...GARNER...RDU INTERNATIONAL...APEX...
  HOLLY SPRINGS...MORRISVILLE...KNIGHTDALE AND ROLESVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3599 7846 3572 7843 3566 7898 3587 7891
      3587 7883 3592 7881 3592 7876 3597 7871
      3601 7870 3603 7872 3603 7875 3607 7875
      3608 7869

$$

PWB
3 follow-up statements
012 
WGUS72 KRAH 162343
FFSRAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
743 PM EDT SAT JUL 16 2016

NCC183-170145-
/O.CON.KRAH.FF.W.0012.000000T0000Z-160717T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAKE NC-
743 PM EDT SAT JUL 16 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM EDT FOR
WAKE COUNTY...

AT 740 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY
HEAVY RAIN OVER CARY AND OVER NORTH RALEIGH. THESE STORMS WERE
PRODUCING RAINFALL RATES OF 2 INCHES PER HOUR AND MOVING SLOWLY
NORTH TO NORTHEAST AT 15 MPH. FLASH FLOODING IS EXPECTED. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
CARY...RALEIGH...APEX... MORRISVILLE...ROLESVILLE...WAKE FOREST...
FALLS LAKE RECREATIONAL AREA. 

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES THROUGH 830 ARE
EXPECTED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3599 7846 3572 7843 3566 7898 3587 7891
      3587 7883 3592 7881 3592 7876 3597 7871
      3601 7870 3603 7872 3603 7875 3607 7875
      3608 7869

$$

PWB
010 
WGUS72 KRAH 170032
FFSRAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
832 PM EDT SAT JUL 16 2016

NCC183-170145-
/O.CON.KRAH.FF.W.0012.000000T0000Z-160717T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAKE NC-
832 PM EDT SAT JUL 16 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM EDT FOR
WAKE COUNTY...

AT 828 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS THAT WERE
CONTINUOUSLY REDEVELOPING AND PRODUCING FLOODING OVER THE WARNED
AREA. THE THUNDERSTORMS WERE LOCATED FROM CARY TO NORTH RALEIGH...
MOVING SLOWLY EAST AT 10 MPH. UP TO 3 INCHES OF RAIN HAS BEEN
ESTIMATED BY RADAR JUST NORTH OF CARY TO NEAR WEST RALEIGH. 

FLASH FLOODING IS EXPECTED AS ANOTHER CLUSTER OF THUNDERSTORMS MERGE
INTO THE CARY AND RALEIGH AREAS FROM THE WEST AND NORTH THROUGH 930
PM. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
RALEIGH...CARY... APEX... AND MORRISVILLE.

ADDITIONAL RAINFALL AMOUNTS IN EXCESS OF 2 INCHES WILL OCCUR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

TURN AROUND DONT DROWN. 

&&

LAT...LON 3599 7846 3572 7843 3566 7898 3587 7891
      3587 7883 3592 7881 3592 7876 3597 7871
      3601 7870 3603 7872 3603 7875 3607 7875
      3608 7869

$$

PWB
436 
WGUS72 KRAH 170108
FFSRAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
908 PM EDT SAT JUL 16 2016

NCC183-170145-
/O.CON.KRAH.FF.W.0012.000000T0000Z-160717T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAKE NC-
908 PM EDT SAT JUL 16 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM EDT FOR
WAKE COUNTY...

AT 903 PM EDT...THE PUBLIC REPORTED OVER 4 INCHES OF
RAIN IN WEST CARY SINCE THUNDERSTORMS BEGAN AT 730 PM. DOPPLER RADAR
INDICATED SLOW MOVING THUNDERSTORMS WERE CONTINUOUSLY REDEVELOPING
FROM NEAR JORDAN LAKE EAST THROUGH CARY AND INTO NORTH RALEIGH.
FLOODING IS OCCURING AND DRIVING IS NOT RECOMMENDED IN THE WARNING
AREA. AN ADDITIONAL 2 INCHES OF RAIN IS POSSIBLE BEFORE THE HEAVY
RAIN TAPERS OFF. THE AREA FROM US-64 AND HIGHWAY 54 IN CARY EAST
THROUGH THE NORTH AND WEST PART OF RALEIGH INCLUDING GLENWOOD
ROAD... HIGHWAY 70 AND I-440 ARE LIKELY TO HAVE FLOODING AND STALLED
VEHICLES. 
THAT

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
RALEIGH...CARY...WAKE FOREST...RDU
INTERNATIONAL...APEX...MORRISVILLE...
ROLESVILLE...FALLS LAKE STATE REC AREA...PURNELL AND FALLS LAKE BOAT
RAMP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

LIFE THREATENING FLASH FLOODING IS OCCURRING ACROSS THE AREA. DO NOT
ATTEMPT TO TRAVEL UNLESS YOU MUST DO SO TO ESCAPE THE FLOODING OR ARE
UNDER AN EVACUATION ORDER. IF YOU ARE IN A LOW LYING AREA...ALONG A
CREEK OR STREAM...OR IN AN AREA EXPERIENCING FLOODING...TAKE ACTION
NOW TO PROTECT YOUR LIFE. MOVE TO HIGHER GROUND IMMEDIATELY.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 3582 7844 3566 7898 3587 7891 3587 7883
      3592 7881 3592 7876 3597 7871 3601 7870
      3603 7872 3603 7875 3607 7875 3608 7869
      3599 7846

$$

PWB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 2:03 PM EDT, 5 hours 11 minutes earlier.

Area forecast discussion, Jul 16, 2:03 PM EDT, 5 hours 11 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
203 PM EDT SAT JUL 16 2016

.SYNOPSIS...
A light westerly flow aloft this weekend will give way to northwest
flow aloft next week as an upper level ridge strengthens over the
Central Plains.

&&

.NEAR TERM /Through Tonight/...
As of 145 PM Saturday...

Central NC lies on the E/SE periphery of broad cyclonic flow aloft
over the OH/TN valley and central Appalachians. Seasonable
moisture,diurnal destabilization (albeit limited by cloud cover) and
DPVA attendant small amplitude waves tracking E/NE along the
southern periphery of the westerlies in TN/NC/VA have already (as of
noon) resulted in scattered shower development over the W/SW
Piedmont and Sandhills, with thunderstorms thus far been confined to
the Carolina coast where less cloud cover (stronger insolation) and
richer low-level moisture have already yielded moderate diurnal
destabilization (2000-2500 J/kg MLCAPE). With early convective
development to the W/SW and broken/overcast cloud cover over much of
central NC, diurnal destabilization will be significantly affected,
especially in the W/SW Piedmont where 16Z SPC mesoanalysis indicated
500-1000 J/kg of MLCAPE and 50-75 J/kg of CIN, compared to 1500-2000
J/kg of MLCAPE and no CIN along/east of the I-95 corridor. With the
above in mind, expect above normal chances for convection across the
entire area this afternoon and evening. Deep layer shear is progged
to increase to 20-30 kt this afternoon and evening along/west of Hwy
1 in closer vicinity to stronger flow aloft rounding the base of a
broad trough over the TN valley into the central Appalachians.
However, diurnal destabilization, low-level lapse rates and DCAPE
will all be at a minimum west of Hwy 1. East of Hwy 1 where moderate
destabilization is in progress, deep-layer shear will remain weak
(<= 20 kt), as will DCAPE (< 750 J/kg), with PWAT values AOA 2.00".
With the above in mind, expect little severe weather threat today
aside from the possibility of a brief/isolated wet downburst
along/east of the I-95 corridor in association with robust updrafts
(50+ KFT echo tops) capable of lofting 30+ dBZ precip cores above 40
KFT. In this type of environment (i.e. unorganized and short-lived
updrafts), any deep convection has the potential to produce a brief
downburst with 30-50 mph wind gusts. Given that numerous short-lived
updrafts may briefly achieve 50 KFT echo tops, lead time is
typically no greater than 5-10 mins, and that the temporal/spatial
magnitude of an associated downburst is small, warning issuance in
such a scenario is all-too-often counter productive. -Vincent

&&

.SHORT TERM /Sunday and Sunday Night/...
As of 145 PM Saturday...

The primary belt of westerlies will lift north of the region on
Sunday as the broad trough over the TN/OH valley this afternoon
lifts NE into New England. As a result, any small amplitude waves
tracking east along the southern fringe of the westerlies will
generally remain north of the region, though guidance suggests a
weak shear axis may stall over eastern/coastal NC, on the E/NE
periphery of a developing upper level ridge over the Deep South and
lower Midwest. As a result, expect scattered diurnal convection to
occur primarily along/east of the I-95 corridor, with chances
diminishing several hours after sunset (by midnight). Expect highs
in the upper 80s to 90F, lows in the lower 70s. -Vincent

&&

.LONG TERM /Monday through Saturday/...
As of 203 PM Saturday...

After the late weekend frontal passage, the frontal zone will be
along the coast with perhaps a lingering chance of a shower across
the south early Monday. We languish in an unsettled weak trof zone
beneath the westerlies with weak forcing but abundant moisture and
instability leading to slightly better than climatological (30-40%)
diurnal PoPs. Highs should reach lower 90s as low level flow
remains predominantly southwest with persistent 1440m thicknesses.

Our chance for stronger, more widespread convection will be on the
uptick from late Tuesday morning into Tuesday night as strong
ridging in the midwest amplifies and deepens the downstream trof
over the east coast. A stronger front will follow the deepening trof
south to greatly enhance low level shear concurrent with diurnal
instability and should result in well-organized and potentially
severe convection. Highs will again reach the lower 90s with some
lower readings possible in areas hindered by morning cloud or
shower coverage.

Post-fropa, we're looking at drying in the ensuing northwest flow
with diminished chances for precip Wednesday into the early weekend.
Of course, northwest flow brings its own uncertainty due to the
proclivity for downstream convection in the Midwest or Ohio Valley
to wander through, so will keep near climatological diurnal PoPs
each day. Slow modification of the airmass over the area will result
in a gradual warming trend, from climatological 88-92 on
Wednesday and Thursday to perhaps mid 90s by Saturday.

&&

.AVIATION /18Z Saturday through Wednesday/...
As of 145 PM Saturday...

24-hr TAF Period: MVFR ceilings and scattered convection will be
possible at all terminals through this evening. VFR conditions are
expected after midnight, though sub-VFR stratus and/or fog may
develop prior to sunrise. Any fog/stratus is expected to lift by 12-
14Z Sunday, with VFR conditions otherwise prevailing until mid/late
afternoon when scattered convection will once again be possible at
all terminals, particularly RDU/FAY/RWI.

Looking ahead: A similar pattern characterized by above normal
chances for convection will persist through early/mid next week as
westerly flow aloft evolves into NW flow aloft. -Vincent

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Vincent
NEAR TERM...Vincent
SHORT TERM...Vincent
LONG TERM...mlm
AVIATION...Vincent
Hazardous weather outlook, Jul 16, 3:47 AM EDT, 15 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
347 AM EDT SAT JUL 16 2016

NCZ007>011-021>028-038>043-073>078-083>086-088-089-170800-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
347 AM EDT SAT JUL 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON AND EVENING. THE MAIN THREAT WILL BE FROM DAMAGING WIND
GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

STRONG STORMS ARE EXPECTED TUESDAY AND TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 16, 6:05 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
605 PM EDT SAT JUL 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     TSTM WND DMG     3 S EMIT                35.69N 78.27W
07/16/2016                   JOHNSTON           NC   911 CALL CENTER

            TREE DOWN ON ANTIOCH CHURCH ROAD NEAR
            HIGHWAY 96.

&&

KRD
Local storm report, Jul 16, 6:07 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
607 PM EDT SAT JUL 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     2 SW EMIT               35.71N 78.30W
07/16/2016                   JOHNSTON           NC   911 CALL CENTER

            TREE DOWN ON COVERED BRIDGE ROAD NEAR EATMON
            ROAD.

&&

KRD
Local storm report, Jul 16, 6:12 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
612 PM EDT SAT JUL 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     TSTM WND DMG     4 N PINETOPS            35.84N 77.64W
07/16/2016                   EDGECOMBE          NC   911 CALL CENTER

            A COUPLE OF TREES DOWN ON SILENT HILL ROAD.

&&

KRD
Local storm report, Jul 16, 6:22 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
622 PM EDT SAT JUL 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     6 NNW COATS CROSSROADS  35.60N 78.57W
07/16/2016                   JOHNSTON           NC   911 CALL CENTER

            TREES DOWN NEAR CLEVELAND ROAD AND HIGHWAY
            42.

&&

KRD
Special weather statement, Jul 16, 6:37 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
637 PM EDT SAT JUL 16 2016

NCZ007>009-162330-
PERSON   NC-VANCE   NC-GRANVILLE   NC-
637 PM EDT SAT JUL 16 2016

 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF PERSON...
NORTHWESTERN VANCE AND NORTHERN GRANVILLE COUNTIES UNTIL 730 PM
EDT...

AT 637 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR ROXBORO TO 9 MILES
SOUTHEAST OF VIRGILINA. MOVEMENT WAS EAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

HEAVY RAIN AND DEADLY CLOUD TO GROUND LIGHTNING WILL ALSO BE POSSIBLE
WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ROXBORO...CONCORD...STOVALL...SURL...BETHEL HILL...BUSHY FORK...HYCO
MARINA...BULLOCKSVILLE...JOHN H KERR RESERVOIR AND TUNGSTEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3651 7831 3635 7843 3630 7915 3647 7914
      3654 7878 3654 7832
TIME...MOT...LOC 2237Z 265DEG 30KT 3637 7907 3645 7866

77
Special weather statement, Jul 16, 7:13 PM EDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
713 PM EDT SAT JUL 16 2016

NCZ025-040-041-170015-
WAKE   NC-DURHAM   NC-CHATHAM   NC-
713 PM EDT SAT JUL 16 2016

 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF WAKE...
SOUTHEASTERN DURHAM AND NORTHEASTERN CHATHAM COUNTIES UNTIL 815 PM
EDT...

AT 713 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTH OF CLAYTON TO
RALEIGH TO 8 MILES SOUTHWEST OF CARY. MOVEMENT WAS NORTH AT 10 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

HEAVY RAIN AND DEADLY CLOUD TO GROUND LIGHTNING WILL ALSO BE POSSIBLE
WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
RALEIGH...DURHAM...CARY...WAKE FOREST...GARNER...RDU INTERNATIONAL...
APEX...HOLLY SPRINGS...MORRISVILLE AND KNIGHTDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.

&&

LAT...LON 3598 7843 3594 7839 3593 7837 3572 7847
      3568 7868 3563 7904 3593 7894 3607 7866
TIME...MOT...LOC 2313Z 184DEG 9KT 3576 7850 3583 7867 3573 7892

77

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 1:50 AM EDTAreal Flood AdvisoryRAHForsyth115 min
Jul 16, 3:41 PM EDTSpecial Weather StatementRAHEdgecombe49 min
Jul 16, 4:03 PM EDTAreal Flood AdvisoryRAHEdgecombe3 hr
Jul 16, 4:20 PM EDTFlash Flood WarningRAHEdgecombe, Nash, Wilson3 hr
Jul 16, 4:25 PM EDTSevere Thunderstorm WarningRAHJohnston51 min
Jul 16, 4:33 PM EDTSpecial Weather StatementRAHEdgecombe42 min
Jul 16, 5:03 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Nash, Wilson57 min
Jul 16, 5:18 PM EDTSevere Thunderstorm WarningRAHJohnston, Wake57 min
Jul 16, 5:22 PM EDTSpecial Weather StatementRAHGuilford38 min
Jul 16, 5:50 PM EDTSpecial Weather StatementRAHGuilford55 min
Jul 16, 5:56 PM EDTSpecial Weather StatementRAHAnson, Davidson, Montgomery, Stanly79 min
Jul 16, 6:00 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Halifax, Nash30 min
Jul 16, 6:03 PM EDTSevere Thunderstorm WarningRAHGuilford42 min
Jul 16, 6:11 PM EDTAreal Flood AdvisoryRAHGuilford3 hr
Jul 16, 6:37 PM EDTSpecial Weather StatementRAHPerson53 min
Jul 16, 6:40 PM EDTSevere Thunderstorm WarningRAHAnson, Montgomery, Richmond, Stanly65 min
Jul 16, 6:41 PM EDTFlash Flood WarningRAHGuilford3 hr
Jul 16, 6:59 PM EDTFlash Flood WarningRAHEdgecombe, Nash, Wilson6 hr
Jul 16, 7:13 PM EDTSpecial Weather StatementRAHWake62 min
Jul 16, 7:21 PM EDTAreal Flood AdvisoryRAHDurham, Granville, Orange, Person3 hr
Jul 16, 7:45 PM EDTSevere Thunderstorm WarningRAHAnson, Hoke, Montgomery, Moore, Richmond, Scotland60 min
Jul 16, 7:55 PM EDTSevere Thunderstorm WarningRAHFranklin, Granville, Vance, Warren65 min

Nearby

Flash Flood Warnings in North Carolina, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.